There have been media reports that long-term use of drugs known as bisphosphonates could be linked to women breaking femur bones in their thighs. Naturally many women have become concerned about whether they should continue to take these drugs, particularly the brand-name drug Fosamax (alendronate).
If you’re currently taking medication for osteoporosis, don’t stop. The chances of a femur fracture are rare, and more investigation is needed into the possible link between taking the medication and thigh-bone fractures.
Fragility fractures occur when your bones are so weak that they break after a mild fall. They are common for people with osteoporosis, and alendronate is the recommended treatment of choice. Bisphosphonate use in women with osteoporosis, especially during or after menopause, can help strengthen their bones.
The best ways to prevent osteoporosis include:
Postmenopausal women 50 and older should take 1,200 mg of calcium a day. And women who are pre- or postmenopausal should take 1,000 IU (international units) of vitamin D a day.
If you’re currently taking a bisphosphonate medication, work on decreasing your risk of falls by exercising. Tai chi and yoga can help to strengthen muscles and can improve your balance and coordination.
If you have any questions or unusual thigh pain, talk to your personal physician. Learn more on keeping your bones healthy.